aseptic menigitis after ivig(head/neck pain/fever)
AnonymousMarch 22, 2007 at 11:12 am
After both rounds of ivig I had to be hospitalized for iv morphine for pain control for severe headache/neck pain/fever/stiff neck. I originally thought(was told by neuro) that it was from my previous viral infection that the prednisone was just masking. For the 1st admission they repeated my LP and my CSF showed elevated WBC, protein,Pressure and they said it was menigitis but said it was the tail end of my previous menigitis/GBS. My cultures where negative. Both times I was on the low end of prednisne taper when the HA occured. They bumped up the prednisone each time and restarted a slow taper. I have done alot of research and and found aseptic menigitis is a side affect of ivig. I was wondering if anyone else has experience this or knows about this? I couldn’t find any details in my research. Dr. Shawn
March 22, 2007 at 1:43 pm
My son had an aseptic meningitis reaction to his last infusion. Fever, total body shaking almost like convulsions, vomitting bile,SEVERE headache, neck ache, and if you put his chin to his chest, his feet would flex up. We started the flow rate at 12, 28, 50, and then the second hour they bumped it up to 115. Then everything happened. They stopped the infusion waited a couple of hours, and started again but stopped at 50 this time. He will be getting his next infusion in 32 days and the flow rate is not to exceed 50 (about a seven hour infusion). Because the hospital did not record on hard copy, only the pharmacy on the computer which deletes in three months, I do not know if Kevin recieved the same brand ivig, now that I have learned to copy lot numbers and brand names, I can keep better track of things. Besides flow rate, change in brand name is also a factor in the reaction. Since you are a Dr., I’m sure you already know that the ivig is an irritant and that is what causes the reaction. Incidentally, my son has extreme pain in the vein when the iv is administered, I was wondering if you had that as well? We did flush the iv to check if it was still good and it was. I have read some info that suggests letting the ivig get to room temperature and keep a hot pack on the iv sight to open up the veins more, lidocaine in the drip is also ann option, but some people on the forum have found a study that states lidocaine is counterproductive in aidp/cidp patients? My neuro says its ok, but why take the chance? Also, I thought I remember yourdx. being aidp, I thought I read somewhere that steriods do not have any affect on aidp patients. (I think you mentioned taking prednisone in this thread I could be-wrong) Call if you want! –
AnonymousMarch 22, 2007 at 2:08 pm
Hello Dawn I’ve got a couple questions–when Monica had her last 2 infusions it lasted 7hrs she was given the beneydrl,and a couple tylenol before it was started. The first day she felt alright just tired(as normal)and her iv spot on arm was bruised and very tender therefore they used the opposite arm the next day. That day she felt tired and looked whimped then 3 days later is when she was vomiting the bile and just layed around the house for several days. The vomiting lasted 5 days and when we mentioned it to her Neuro she told us that was normal for IvIg infusions especially since this was her first time with infusions??? Did Kevie start the fever headache and vomiting the same day? When Monica’s IvIg was administered it was room temp. Also what is the lidocaine put into his iv for,pain? I am also like you as far as reading on here somewhere that lidocaine doesn’t go with cidp and that you also need to talk to your dentist about what type of “caine” you get from them and make sure they understand about cidp…??
AnonymousMarch 22, 2007 at 2:20 pm
Dr Shawn, i had aseptic meningitis from ivig back in oct 05. my lp showed elevated everything and my count was over 400. had to go on iv antibiotics for a week i think. i did leave the hospital after 5 days, with home iv care. i had a severe headache, stiff sore neck, vomiting, paralysis and pneumonia(reasons for going to hospital). i was given 8 hours of ivig one night and just after my 2nd night of ivig ended i was off into this aseptic stuff. not fun and i can’t have tylenol or benadryl before because of allergies. no more ivig for me, might use pp if it happens again. my infectious disease dr and my other drs tell me not to have any kind of ivig again, because next time could be worse. take care.
AnonymousMarch 22, 2007 at 9:44 pm
Thankyou for the help! Yes, My DX is AIDP (I hope) but I had a relapse at 4 weeks from my 1st ivig so time will tell. Hence the 2nd round of ivig with same but delayed reaction.1st HA was after 6th treatment the 1st round and came back to the hospital 10 days after with worse HA and abnormal LP. The 2nd round had HA after 7 days from 1st dose(before the 4th dose). I was getting everyother day doses the second time to help prevent HA. I didn’t know at the time what the HA was- not till I did the research. My neuro never metioned Aseptic menigitis and I’m still not sure this is what it was but it sure sounds likely.
I don’t know what the lidocaine is for. I know they use local lidocaine before the iv to numb up the site only. Lidocaine in a drip can be dangerous and we use it sometimes in codes, arrhythmias, and heart attacks.
Also I really don’t know about different brand names. They didn’t tell me the brand name. I will have to research this also. If anybody has any info about this I would appreciate it. Thank you! Dr. Shawn
AnonymousMarch 22, 2007 at 9:52 pm
They infused my ivig over 4 1/2 hours(50 cc/hr). I was sore at my iv site but nothing excessive. And I agree the headache/neck pain in BAD! I layed writhing on the ER floor asking for morphine.It took 8 mg the 1st time and 6 mg the 2nd time to manage (not fix)the pain. I can’t imagine a child going through this. My heart goes out to him. The ivig saved my life but if this is really from the ivig I might consider PPif I need it again. Dr. Shawn
AnonymousMarch 22, 2007 at 10:03 pm
Dr. Shawn, sorry to hear about your reaction :(, how horrible. I feel fortunate that in all my years of getting IVIG my adverse reactions, if ever, have been very mild. I keep track of the brand and lot numbers also. Each brand of IVIG is processed differently, I only get Gammaguard now because it’s the one that agrees with me the best. Here is a link that describes the different brands and additional information, it’s the best reference I have found. Not all brands are listed, just the brands this company carries, but it is good information anyway:
[COLOR=Blue]accredotx.com/ivig/ivig_list.pdf [/COLOR](cut and paste)
Hope that helps.
AnonymousMarch 23, 2007 at 10:59 am
Jerimy, Thanks for the web site. I’m printing it off now.
Dawn, The prednisone was started because they thought I has hemolytic anemia which I didn’t have post testing. I then had trouble tolerating the taper and had to be tapered real slow. What a mess!
Thank you! Dr, Shawn
AnonymousMarch 24, 2007 at 9:18 pm
I have developed aseptic menengitis 2x from IVIG and had to be hospitalized both times. After the 2nd time they were skeptical to give me IVIG again. Since then I have had numerous IVIG’s with little to no side effects. We have found that running the infusion slower and with more fluids decreases the chances of the aseptic menegitis.
You must be logged in to reply to this topic.